Missouri, 2003

Hail in Missouri, November 4, 2003

November 4, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 4, 3:30 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 4, 3:30 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CST TUE NOV 4 2003

.DISCUSSION...
STG CDFNT MAKING SLOW BUT STDY PROGRESS INTO FAR NW SECTIONS OF CWA
THIS AFTN AND SEE NO REASON THAT THIS EWD PROGRESSION WONT CONTINUE
OVRNGT...MUCH AS INDICATED BY GOING FCSTS AS WELL AS 12Z NCEP MDL
OUTPUT.  FROPA XPCD AT STL ARND 01Z...WITH FNT CLRG FAR SE COUNTIES
BY ARND 06Z.  EXTRAPOLATION OF TEMPS IN RELATION TO FNT YIELDS MINS
ON THE COOL SIDE OF THE MOS OUTPUT FOR TNGT...GENLY RANGING FROM THE
UPR 30S FAR NW COUNTIES TO M40S SE COUNTIES.

ALTHO PCPN NR/BHND FNT WAS ALMOST NON-EXISTENT THIS MRNG SHWRS/TSTMS
HV INCRD NICELY IN THIS AREA OVR THE LAST FEW HRS.  WITH APRCH OF
SHTWV THIS TREND SHUD CONT...THRF  OCNL WORDING CERTAINLY SEEMS
APPROPRIATE IN MOST AREAS THIS EVE...AS DOES A MENTION OF HVY RAIN
FOR A TIME THIS EVE.  PCPN...AND THUNDER THRT...SHUD GRDLY TAPERING
OFF FROM NW TO SE AFT MIDN.

SM QUESTION ON HOW TO HNDL CLD TRENDS ACR THE AREA ON WED.  ETA AND
NGM LO LVL RH PROGS CERTAINLY WANT TO DRY LO LVLS QUICKLY...AND AT
FIRST GLANCE THIS APRD TO BE MUCH TOO OPTIMISTIC.  HWVR...NOTICED
THAT LO CLDS OVR W NE AND KS HV BEEN BRKG UP THIS AFTN...AND THIS IS
THE AMS THAT IS PROGGED INTO OUR AREA ON WED.  USING BUFR SNDGS AS A
TIE BREAKER...WL BRK UP THE CLDS ALG-N OF I-70 DURG THE DAY...BUT WL
HOLD ONTO A GD DEAL OF CLDNS OVR S ZNS...THINKING THAT LOW CLDS IN
WAKE OF FNT MAY PERSIST IN THIS AREA.

ETA IS NOW TRENDING TWD THE ERYR GFS SUGGESTION OF PCPN WED NGT AND
INTO ERY THU...AND BOTH MDLS HV NOW PULLED THE PCPN A BIT FURTHER
N...ROUGHLY TO NR I-70.   GIVEN LOCATION OF 85H BAROCLINIC ZN AS
DEPICTED BY THESE MDLS THIS SLGT NWD ADJ TO PCPN THRT SEEMS
REASONABLE.   THERE IS SM QUESTION ABT PCPN TYPE...SCPLY ON N AND W
FRINGES OF THIS PCPN SHIELD.  WHILE PROXIMITY SNDGS INDICATE TEMPS
AOA FRZG FROM THE GENESIS REGION NR 750 MB TO THE SFC...THEY ALSO
INDICATE VRY DRY AIR...WITH WET BULB TEMPS WELL BLO 0...IN THE
LOWEST 150 MBS.  FOR THE TIME BEING WL KP PCPN AS RAIN...AND WL LET
LTR SHIFTS REEVALUATE BOTH THE PCPN THRT AND TYPE.

LKG AHD...TEMPS SHUD BE AVERAGING AOB NORMAL FOR THE LAST OF THIS WK
AND INTO THE START OF NXT...AS FLATTENING OF UPR FLOW WL FINALLY
ALLOW THE COLD AIR THAT HAS BEEN PARKED TO OUR N TO SETTLE INTO AREA.
THE NXT CHC OF PCPN SHUD BE SAT NGT AND SUN AS RETURN FLO AND APRCH
OF SVRL SHTWVS IN ZNL FLO PROVIDE LIFT TO INCRGLY MOIST AMS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

TRUETT/CARNEY
Hazardous weather outlook, Nov 4, 6:00 AM CST, 11 hours 6 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ALONG A STRONG COLD FRONT THAT WILL
MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.  SHARPLY
COLDER TEMPERATURES WILL MOVE INTO THE AREA OVERNIGHT BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Callaway

When
November 4, 5:06 PM CST
Where
Callaway County, Mokane
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -91.867

Storm spotters reported nickel size hail in Mokane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337391.